Indiana, 2023

Damaging Winds in Indiana, July 29, 2023

July 29, 2023 · NWS ILN · 3 events in 3 counties and zones

Thunderstorms moved through the region during the early morning hours ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms moved through the region during the early morning hours ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 29, 1:46 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 29, 1:46 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
246 AM EDT Sat Jul 29 2023

.SYNOPSIS...
Chances for showers and thunderstorms will continue today as a
frontal boundary moves through the Ohio Valley. High pressure
and a drier, somewhat cooler airmass will settle into the
region on Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MCS is progressing quickly southeast across northern Indiana
this morning. It looks like it should maintain itself at least
a while longer as it moves into our area over the next hour or
two as the airmass across our area remains unstable. The CAMs
are suggesting some weakening though as it moves across our
area but some uncertainty remains with this. It appears the
best chance for damaging winds with this will be across our
northwest, along the apex of the bowing portions of the MCS.
The MCS should move off to our southeast through mid to late
morning, but it will likely leave a remnant boundary somewhere
across southern portions of our fa. As we destabilize again
through the afternoon, additional scattered thunderstorms will
be possible, mainly along and south of the Ohio River, in the
vicinity of the boundary. Temperatures this afternoon will
range from the mid 80s north to the lower 90s in the south. Heat
indicies across our south may get close or just above 100
degrees/heat advisory criteria. But with the uncertainty of the
effects of this morning's and afternoon's potential convection,
will hold off on a heat advisory attm.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
A few showers and thunderstorms may linger across our far south
into this evening, but these should taper off as the boundary
shifts south. High pressure and a somewhat drier and cooler
airmass will settle into the area tonight into Sunday. Highs on
Sunday will be in the 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Post frontal passage subsidence combined with ridging and surface
high pressure moving in from Canada will keep the area precipitation
free (barring any diurnally driven pop ups) for the first few days
of the work week with daytime high temperatures in the low 80s and
overnight lows falling to the upper 50s.

Bit of a pattern shift is expected sometime mid-week when a longwave
trough begins to dig down from western Canada. Felt that the NBM was
a bit too progressive with introducing PoPs Wednesday early morning
and have the bulk of the pcpn arriving into Thursday now. While
confidence is high in the overall pattern change, confidence in
timing is low, given the spread in solutions between ensembles. For
now, have maintained the broadbrushed chance category.

Temperatures appear to remain around normal for the remainder of the
week with highs in the mid to upper 80s and lows in the mid 60s.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Thunderstorm complex across Indiana early this morning will
continue to move quickly southeast and should overspread our
area in the 07Z-09Z timeframe. Some uncertainty remains as to
how well it will hold together but think all of the TAF sites
will have a decent shot a 2-3 hour period of some tsra. Will try
to time that through the TAF sites with a tempo group during the
most favorable time period. Otherwise, convection should push
off to the southeast through mid morning. A frontal boundary
will move south across our area today and as we destabilize
again this afternoon, shower and thunderstorm redevelopment can
be expected along the boundary. The best chance for additional
storms this afternoon will be along and south of the Ohio River.
This activity will taper off/move south of the area this
evening with decreasing clouds heading into tonight.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...CA
AVIATION...JGL
Hazardous weather outlook, Jul 29, 2:15 AM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
315 AM EDT Sat Jul 29 2023

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
300900-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-
315 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

A few strong to severe storms will be possible through 7 AM this
morning. Damaging wind is the primary threat, along with locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any severe weather reports to the
National Weather Service.

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-300900-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
315 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

A few strong to severe storms will be possible through 8 AM this
morning and then again this afternoon. Damaging wind will be the
primary threat, along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any severe weather reports to the
National Weather Service.

In the hours before

Special weather statement, Jul 29, 2:37 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
337 AM EDT Sat Jul 29 2023

INZ050-058-059-OHZ042-060-290815-
Fayette IN-Union IN-Wayne IN-Darke OH-Preble OH-
337 AM EDT Sat Jul 29 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WAYNE, NORTHERN
UNION AND NORTHERN FAYETTE COUNTIES IN EAST CENTRAL INDIANA,
NORTHWESTERN PREBLE AND SOUTHERN DARKE COUNTIES IN WEST CENTRAL OHIO
THROUGH 415 AM EDT...

At 337 AM EDT, a strong thunderstorm was located near New Castle,
moving east at 50 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Richmond, Connersville, Greenville, Eaton, Centerville, Cambridge
City, Arcanum, Hagerstown, New Paris, New Madison, Fountain City,
Dublin, Franklin, Waterloo, Abington, Brownsville, Wayne Lakes,
Eldorado, West Manchester and Greens Fork.

This includes the following Interstates...
 I-70 in Indiana between mile markers 134 and 156.
 I-70 in Ohio between mile markers 0 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 1100 AM EDT for
east central Indiana...and west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3979 8530 3979 8522 4001 8520 4000 8481
      4012 8481 4003 8443 3965 8474 3965 8530
TIME...MOT...LOC 0737Z 288DEG 45KT 3988 8532

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Aiena
Special weather statement, Jul 29, 2:48 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
348 AM EDT Sat Jul 29 2023

INZ058-059-066-073-074-OHZ060-070-077-290830-
Fayette IN-Union IN-Franklin IN-Ripley IN-Dearborn IN-Hamilton OH-
Butler OH-Preble OH-
348 AM EDT Sat Jul 29 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF FRANKLIN AND
NORTHERN RIPLEY COUNTIES IN SOUTHEASTERN INDIANA, UNION COUNTY IN
EAST CENTRAL INDIANA, NORTHERN DEARBORN COUNTY IN SOUTHEASTERN
INDIANA, SOUTHERN FAYETTE COUNTY IN EAST CENTRAL INDIANA,
NORTHWESTERN HAMILTON COUNTY IN SOUTHWESTERN OHIO, SOUTHWESTERN
PREBLE COUNTY IN WEST CENTRAL OHIO AND WESTERN BUTLER COUNTIES IN
SOUTHWESTERN OHIO THROUGH 430 AM EDT...

At 347 AM EDT, a strong thunderstorm was located near Rushville,
moving southeast at 50 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Oxford, Connersville, Harrison, Batesville, Brookville, Bright,
Liberty, West College Corner, Oldenburg, Glenwood, Blue Jay,
Darrtown, Lake Santee, Salem, Logan, Reily, New Haven, Blooming
Grove, Columbia and Sunman.

This includes the following Interstates...
 I-74 in Indiana between mile markers 145 and 171.
 I-74 in Ohio between mile markers 0 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 1100 AM EDT for
east central Indiana...and west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3920 8544 3927 8530 3965 8530 3965 8474
      3947 8461 3923 8473 3912 8544
TIME...MOT...LOC 0747Z 292DEG 42KT 3961 8538

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Aiena
Special weather statement, Jul 29, 3:11 AM EST, 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
411 AM EDT Sat Jul 29 2023

INZ050-059-OHZ042-051-060-061-070-290900-
Union IN-Wayne IN-Montgomery OH-Darke OH-Butler OH-Preble OH-
Miami OH-
411 AM EDT Sat Jul 29 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN WAYNE
AND NORTHEASTERN UNION COUNTIES IN EAST CENTRAL INDIANA, PREBLE
COUNTY IN WEST CENTRAL OHIO, NORTHEASTERN BUTLER COUNTY IN
SOUTHWESTERN OHIO, SOUTHEASTERN DARKE, MONTGOMERY AND SOUTHERN MIAMI
COUNTIES IN WEST CENTRAL OHIO THROUGH 500 AM EDT...

At 411 AM EDT, a strong thunderstorm was located near New Madison,
moving east at 45 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Dayton, Kettering, Middletown, Huber Heights, Richmond, Troy,
Trotwood, Miamisburg, Vandalia, Englewood, Trenton, Tipp City, Eaton,
Moraine, Carlisle, West Milton, Oakwood, West Carrollton, Arcanum and
Camden.

This includes the following Interstates...
 I-70 in Indiana near mile marker 156.
 I-70 in Ohio between mile markers 0 and 38.
 I-75 in Ohio between mile markers 47 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 1100 AM EDT for
east central Indiana...and west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3968 8491 3993 8476 4007 8458 4001 8405
      3972 8417 3959 8432 3959 8437 3955 8437
      3946 8447
TIME...MOT...LOC 0811Z 291DEG 39KT 3993 8473

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Aiena

The radar

The Cincinnati radar (KILN), 95 km away, was scanning. The volume nearest the first event began at 08:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 29, 3:12 AM EST to 3:13 AM EST
Where
Wayne County, 0.87 mi NE of Richmond Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
39.760, -84.840

Thunderstorm Wind, Franklin

When
July 29, 3:20 AM EST to 3:25 AM EST
Where
Franklin County, 0.53 mi E of Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.420, -85.010

Numerous trees were downed across Franklin County.

Thunderstorm Wind, Ripley

When
July 29, 3:37 AM EST to 3:39 AM EST
Where
Ripley County, 2.82 mi ENE of Lookout
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.192, -85.169

A tree was downed, blocking a portion of County Road 800 N near County Road 500 E.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117249, 1117250, 1117251.